Summertime Sadness: Chemo Del Rey

I haven’t written in over twenty days. This is uncharacteristic of me. Even if I am not writing on the blog I am at the very least writing something privately for myself. I have felt unmotivated and uninspired to put words on a page because what I have to say feels whiney and pessimistic. What I have to say is so opposite of my last optimistic “this is an opportunity!” post. I am in the midst of my first month of this chemo trial and I am very unhappy and often discouraged.

These drugs make me feel sick regularly. On a good day I still feel exhausted. I don’t look forward to foods I used to love. In fact, I don’t look forward to eating at all. I rarely feel hungry and eat out of necessity. I used to take so much pleasure in meals and the experience of dining. Now I could look at an incredible menu and only have a taste for the glass of water in front of me.

Imodium has become a staple item in my purse as my stomach will turn on me at a moment’s notice. It is inconvenient, embarrassing, and makes me anxious to be too far from places that are familiar like home or work.

Nausea is common throughout the week but not quite as terrible as when I had traditional chemo. I have been resupplied with the usual suspects: my good buddies Zofran and Compazine. Zofran will keep me nausea free for at least 8 hours so vomiting is not as common. I had a freak vomiting episode before work early this morning but felt better shortly after so I carried on as normal. Breakfast stayed down, to work I go (sorry Aaron).

The rash. That stupid [expletive] rash. The chemo drugs have caused me to break out in serious acne all over my face, chest and back. It’s embarrassing. I was more embarrassed about that rash than when I lost my hair. At least when I was bald I could cover it up with a fun wig. My dear friend/colleague Kristin told me about a product called ‘IT-Bye, Bye, Redness’ (It costs about $38 at Ulta Beauty) and it changed my life. Although you could still see the 80-100 white heads that claimed land on my face, the redness of the rash was virtually unnoticeable in a way that no other product could cover it.

The rash is luckily quickly subsiding. We attacked it with a prescription gel and a prescription acne pill. It basically dried the shit out of all of the white heads. Little by little they are going away. Unfortunately the side effects of the acne pill include nausea and stomach troubles. Now the Imodium is on double duty.  It also makes your skin more susceptible to sun burn (as if I wasn’t a sun burn magnet already). I was wearing SPF 50 at Pridefest last weekend and my back still felt like it was on fire after a few minutes in the sun.

I’m finding it hard to once again accept that I have limitations. It is even more apparent in the summer time when most activities revolve around eating, drinking, traveling, sunning, and being scantily clad (on the beach at least). I can’t fully enjoy activities that I love right now because I’m uncomfortable with myself or I just plain don’t feel well. This has resulted in isolating myself  more than usual. I just come home, lay down, and get lost in Netflix. It’s terrible and I am aware of it.

Aside from physically not feeling well, the entire experience is different this time. I have to travel much farther to get to the hospital. Usually an hour and a half whether I drive or take the commuter rail during rush hour. I do like the medical team at Mass General but MGH doesn’t have the same comfort that I feel at WIH. When I’m at Women and Infants I feel like I’m home, like I’m with family. On the way to Mass General, despite how nice and personable my medical team is, I dread it. I associate the city of Boston with being annoyed, angry, scared and sick. Maybe because it’s just not as close to home. After a bad day at WIH I could be back in my bed in 10 mins. In any event I will forever call Women and Infant’s Hospital “my home” regardless of how much treatment I have to endure in Boston.

What I really, truly, need right now is some evidence that this treatment is working. I need evidence that will help me to buy in because taking chemo twice a day, every day, and feeling shitty everyday is not ideal for my spirits right now. It’s turning me into a curmudgeon. Apparently it’s too early to check my CA125 and definitely too early for a CT scan so I have no idea if it’s even working. I just need to blindly trust for now.

The closest to “assurance” came from this fortune cookie:

IMG_5041

Actually, I lied. I received an email from a young gentleman named Jonah. I found him through a cancer blog while researching my rash. He did an MEK trial a few years ago and had the same side effects. We have exchanged some emails about the side effects and today I received this:

“I forgot to add the most important side effect of the MEK for me – I had six full months of disease-free progression! The MEK followed by a B-RAF inhibitor (Zelboraf) has brought me to a point where I am two full years free of treatment and no signs of disease. I know the statistics are sobering (or even terrifying) but that tiny sliver of survivors of advanced cancer is expanding more rapidly now than it has since chemo was first developed. Now that they’ve figured out how to exploit genetic weaknesses of the cancer cell itself, it’s a whole new frontier. It’s strange to say, but you totally picked a great time to get cancer. :)” 

This is the second time I have heard a first hand account of MEK working. If it worked on them, why not me? Let’s hope that MGH gives me a progress report soon.

End rant.

 

Advertisements

11 thoughts on “Summertime Sadness: Chemo Del Rey

  1. I find your battle so courageous Jess. It is ok fall into moments of pessimism and negativity sometimes because the only place to go from them is up. You are aware and mindful of the struggles so you have the power to dig your way out. I could see that even by the end of your last entry you had started to see the positive coming back in. There is a day coming that will be easier then today. Keep that adorable head up and call anytime. Nate.

  2. Thank-you for your honest account of what is. We all love you and stand by you…don’t for get to let us know what you need. It’s imperative that you let us all do what we can to make this time tolerable . The end of this trial will justify all that you have endured and the perfect health you deserve will be yours again. Love you forever…Mom.

  3. hi darling. i am sad that you feel so crappy but continue to pray that whilst the drug are making you sick they are making cancer dead. I am in wollongong australia with your picture on my office wall where i can see you and pray for you. love you. karen.

  4. Not a day goes by that I don’t think of you with awe, respect, love and admiration. Your honesty and courage gives us all hope that you will again have the health you deserve. You know how much we love you. Aunt Sheila

  5. Found your blog via your best friend’s tweet and simply wanted to wish you well. I’m sorry that treatment is so hard and hope that much better days are ahead (and lots of them).

  6. Hi Jess – I have been thinking about you and feel for you – this is a tough spot right now but it’s a moment in time that will improve your overall health. We need you here on earth so I know it’s going to work. The end of your blog was very positive and so are you, so feeling sorry for yourself is OK! I will send my positive energy your way and think of you often. If there is anything you need please let us know in the UAC.
    Lots of love and hugs,
    Karen

  7. My dear Jess – I read this blog soon after you wrote it and have been mulling over my response. Trying to see the positive. Endless hours with Netflix can be a real plus – and if you don’t have one now, it’s probably a good idea to go out and buy a ROKU. Opens up all kinds of viewing possibilities. Feeling crummy on a daily basis – I can only imagine how demoralizing that is – and the acne thing – yep, that would depress the hell out of me. Glad to hear the drugs are helping to clear that up. Sometimes things are so bad we just need to wallow in our unhappiness for a while – all part of the healing process. So go ahead and wallow for a while and don’t feel bad about being curmudgeony – you have earned the right to be a class A Curmudgeon. Your friends at the UAC talk about you almost daily – we are all holding you in the light, or our prayers, or however we try to hold you and send healing energy your way. The Duck and Bunny awaits once your appetite returns – we all look forward to that. Hang in there my lovely, talented, brilliant young friend – believe this will work and it will. Endless love and hugs to you – Susanxoxoxox

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s